Q:

Is diphenhydramine a sleep aid?

A:

Quick Answer

While diphenhydramine is commonly utilized as an antihistamine medication to treat symptoms of nasal allergies and colds, the medication is also a common ingredient in sleep aid products because it causes drowsiness and helps to induce sleep, according to Drugs.com. Diphenhydramine is also used to calm symptoms of motion sickness.

Continue Reading
Is diphenhydramine a sleep aid?
Credit: Tara Moore Taxi Getty Images

Full Answer

Diphenydramine is referred to as a sedating antihistamine and can also cause side effects such as dry mouth, constipation and sleepiness during the daytime hours, explains the Mayo Clinic. It is always best for individuals who are considering using diphenhydramine as a sleep aid to consult a physician prior to taking the medication to ensure the ingredients do not affect underlying medical conditions or conflict with other medications.

While diphenhydramine can cause marked drowsiness in adults, it can cause increased excitability in children and should not be utilized as a children's sleep aid, explains Everyday Health. Additional side effects of diphenhydramine include headache, appetite loss and upset stomach. Individuals with medical conditions such as chronic bronchitis, high blood pressure and asthma should first consult a physician before taking diphenhydramine. It is also imperative to seek immediate medical attention if severe side effects such as tightness in the chest, breathing difficulties and hindered urination occur when taking the medication.

Learn more about Medications & Vitamins

Related Questions

Explore